Publications by authors named "Cynthia K Aaron"

6 Publications

  • Page 1 of 1

Pennies for Your Thoughts: A Case Series of Pancytopenia Due to Zinc-induced Copper Deficiency in the Same Patient.

Clin Pract Cases Emerg Med 2019 Nov 14;3(4):341-344. Epub 2019 Oct 14.

Wayne State University, Department of Emergency Medicine, Detroit, Michigan.

A 47-year-old schizophrenic male presented on three separate occasions with pancytopenia and sideroblastic anemia due to copper deficiency from massive zinc penny ingestion. The poisoning was treated differently on each visit: intravenous (IV) copper plus surgical decontamination and chelation with calcium disodium versenate (CaNa2EDTA); IV copper plus whole bowel irrigation; and IV copper with surgical decontamination only. Serum zinc half-lives were 80.0 hours, 233.2 hours, and 83.9 hours, respectively. Importantly, chelation with CaNa2EDTA did not significantly alter the elimination half-life. This is the first reported case of the same patient being treated on three different occasions with three different regimens for this condition.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.5811/cpcem.2019.7.43697DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC6861045PMC
November 2019

Basal Ganglion Hemorrhage as Delayed Complication of Diethylene Glycol Ingestion.

Am J Forensic Med Pathol 2017 Mar;38(1):39-42

From the *Department of Pathology, †Department of Pathology, University of Michigan, Detroit, MI; ‡Forensic Services and Coroner's Complex, Provincial Forensic Pathology, Toronto, Ontario, Canada; §Department of Pathology, University of Michigan, Ann Arbor; and ∥Michigan Regional Poison Control Center, Children's Hospital of Michigan, Detroit, MI.

Diethylene glycol (DEG), an organic compound (HOCH2CH2)2O is a commonly used solvent. Mass poisoning outbreaks have been reported because of frequent contaminations. A PubMed search for diethylene resulted in 795 publications with 151 specifically discussing the toxicity. Of the 151 reported toxicity reviews/case reports, only 6 publications discussed the long-term neurological effects of diethylene toxicity. We report a fatal case of oral ingestion of DEG with complications from delayed toxicity. She died 7 days after the second admission. Autopsy disclosed a right basal ganglia hemorrhage within the brain and microscopic deposits of polarizable crystals into small cerebral blood vessels. Both kidneys illustrate tubular necrosis with scattered tubular deposition of polarizable calcium oxalate crystals. PubMed search leads to only 2 reported cases of basal ganglia hemorrhage (based on radiological findings) after ethylene glycol intoxication. Our case is the first reportable case of basal ganglia hemorrhage after DEG ingestion.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1097/PAF.0000000000000295DOI Listing
March 2017

The Tipping Point.

Authors:
Cynthia K Aaron

Ann Emerg Med 2015 Aug;66(2):182-4

Departments of Emergency Medicine and Pediatrics, Wayne State University School of Medicine and the Michigan Regional Poison Control Center at Children's Hospital of Michigan, Detroit, MI. Electronic address:

View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1016/j.annemergmed.2015.06.008DOI Listing
August 2015

Organophosphate and carbamate poisoning.

Emerg Med Clin North Am 2015 Feb 15;33(1):133-51. Epub 2014 Nov 15.

Department of Emergency Medicine, Children's Hospital of Michigan Regional Poison Control Center, Detroit Medical Center, Wayne State University School of Medicine, 4707 Street Antoine, Suite 302, Detroit, MI 48201, USA.

Organophosphates (OPs) and carbamates have a wide variety of applications, most commonly as pesticides used to eradicate agricultural pests or control populations of disease-carrying vectors. Some OP and carbamates have therapeutic indications such as physostigmine. Certain organophosphorus compounds, known as nerve agents, have been employed in chemical warfare and terrorism incidents. Both classes inhibit acetylcholinesterase (AChE) enzymes, leading to excess acetylcholine accumulation at nerve terminals. In the setting of toxicity from either agent class, clinical syndromes result from excessive nicotinic and muscarinic neurostimulation. The toxic effects from OPs and carbamates differ with respect to reversibility, subacute, and chronic effects. Decontamination, meticulous supportive care, aggressive antimuscarinic therapy, seizure control, and administration of oximes are cornerstones of management.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1016/j.emc.2014.09.010DOI Listing
February 2015

Organophosphate poisoning-induced intermediate syndrome: can electrophysiological changes help predict outcome?

Authors:
Cynthia K Aaron

PLoS Med 2008 Jul;5(7):e154

Medical Toxicology, Regional Poison Center, Children's Hospital of Michigan, Detroit, Michigan, United States of America.

View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1371/journal.pmed.0050154DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2459206PMC
July 2008

Management of acute organophosphorus pesticide poisoning.

BMJ 2007 Mar;334(7594):629-34

South Asian Clinical Toxicology Research Collaboration, Australian National University.

View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1136/bmj.39134.566979.BEDOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1832029PMC
March 2007
-->